Wyoming, 2021Heavy Snow and High Wind in Wyoming, December 24 to 25, 2021
December 24 to 25, 2021 · NWS CYS · 6 events in 6 counties and zones
Brief period of high winds returned to southeast Wyoming wind-prone areas on Christmas Eve. Additionally, areas of snowfall provided a white Christmas for Cheyenne and Laramie.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief period of high winds returned to southeast Wyoming wind-prone areas on Christmas Eve. Additionally, areas of snowfall provided a white Christmas for Cheyenne and Laramie. A few spots around the city of Laramie received 6 inches of snowfall early in the morning on the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 24, 9:13 PM MST, 43 minutes earlier.
Area forecast discussion, Dec 24, 9:13 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
913 PM MST Fri Dec 24 2021
.UPDATE...
Issued at 905 PM MST Fri Dec 24 2021
Strengthening shortwave energy continues to move towards central
Wyoming this evening with strong winds a brief periods of heavy
snowfall. Rock Springs (KRKS) recently dropped down to one-quarter
mile visibility with heavy snow and 60 MPH wind gusts briefly as
a band of snow continues to march across Sweetwater Co approaching
Carbon Co. Latest HRRR has depicted this band of snow fairly well
tonight with it reaching Rawlins shortly after 10 PM. SNSQ
parameter has been highlighting areas west of the Laramie Range
with this line of snow containing strong winds and 0-2 km CAPE
around 50 J/kg. Will need to continue to monitor observations and
webcams as this line continues to approach the CWA. Quick snow
accumulations up to 1 inch will be possible for lower elevations
combined with strong winds making for hazardous travel conditions
at times tonight. Additionally, decided not to expand the current
High Wind Warning as any gusts to 60 MPH should be brief though
not out of the question. One area to monitor will be around
Arlington/Elk Mountain as stronger winds could stick around
through the night and/or cause extended periods of reduced
visibility with blowing snow.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 207 PM MST Fri Dec 24 2021
Forecast challenges deal with mountain snow...followed by strong
winds. Another heavy mountain snow event possible Sunday into
Monday.
Currently...Surface front lays across northwestern Nebraska into
northeastern Wyoming this afternoon. Front extends west to a
surface low in south central Idaho. We remain under the influence
of moist southwest flow in the longwave pattern...which is
producing some heavy snow over our Snowy and Sierra Madre Ranges.
Just looked at SNOTEL observations and many of them have surpassed
12 inches with good SWE received in the past 12 hours. Will keep
current Winter Storm Warnings going for the Snowy and Sierra
Madre Ranges.
Issue tonight will be possibility of strong winds at Bordeaux. GFS
forecasting 750mb wins over 50kts up there in WYZ106 with 800mb
winds around 40kts. Random Forest High Wind Guidance does show an
uptick in chances for strong winds at Bordeaux after 03Z. Current
winds gusting to 45 mph with Craig to Casper gradients of
51/41mtrs. They are forecast up to 64/65mtrs after 06Z
tonight...so confidence high enough to issue a warning up there.
Evening shift will need to watch Arlington for the same reason.
Held off since strongest winds are across the northern Laramie
Range and Bordeaux.
A break in snow expected after Saturday morning before the next
shortwave moves into the area Saturday night into Sunday.
Shortwave axis is in a good position across northwestern Colorado
to bring another round of heavy snow to the Snowy and Sierra Madre
ranges. Mid crew may want to consider another Winter Storm Watch
for Sunday as we are getting new snowfall amounts over a foot.
Widespread Bora wind event possible Sunday night into Monday
across southeast Wyoming as that shortwave tracks into
northeastern Wyoming and western South Dakota. Likely going to
need wind headlines for some areas. Depending on which areas get
snow ahead of that shortwave...we may be dealing with blowing snow
and winter headlines with this as well. Merry Christmas all.
.LONG TERM...(Monday through Friday)
Issued at 207 PM MST Fri Dec 24 2021
Monday...The flow aloft backs to southwest in advance of the next
approaching shortwave trough aloft over the Great Basin states. With
plenty of cloud cover and 700 mb temperatures only near -9 Celsius,
maximum temperatures will only be in the upper 20s west, to 30s in
the east. Moist flow aloft will continue to produce scattered to
numerous orographic snow showers over and near the Snowy and Sierra
Madre Ranges.
Tuesday...The next shortwave trough aloft and its associated
Canadian origin cold front pass across our counties, bringing even
colder temperatures with 700 mb temperatures near -15 Celsius. Aside
from scattered orographic snow showers over the Snowy and Sierra
Madre Ranges, it will remain dry.
Wednesday...The cold temperatures will continue under west flow
aloft, with some orographic snow showers over our western mountains.
Low and mid level gradients suggest windy conditions, especially
across southeast Wyoming.
Thursday...For the penultimate day of the year, should see a slight
modification in maximum temperatures with some downslope warming.
Strong northwest flow at low and mid levels will continue to produce
a windy day with our wind prone locations possibly seeing high wind
criteria.
Friday...For the final day of the year, the next shortwave trough
aloft carves out over western Wyoming and Utah with colder air
pushing southward across Wyoming for the first few days of January.
One more seasonable day before the colder air filters in for the
holiday weekend. Moist flow aloft will help produce scattered
orographic snows again for the Snowy and Sierra Madre Ranges.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 417 PM MST Fri Dec 24 2021
VFR flight conditions expected this evening for most terminals,
except for KLAR and KRWL where snow showers moving across the area
will create potential for MVFR from 5Z-8Z. LLWS is likely for
several terminals overnight, except for KSNY and KRWL as strong
winds spread over the area at the surface up to WS020. Please
check the respective TAF for further details.
&&
.FIRE WEATHER...
Issued at 207 PM MST Fri Dec 24 2021
Concerns for fire weather conditions on the minor side as we stay
in an unsettled weather pattern. Getting really good snow amounts
in the mountains currently. Cooler temperatures are keeping
afternoon humidity fairly high across southeast Wyoming and
Nebraska Panhandle. Could see a fairly widespread snow Sunday
across the western half of the forecast area...with heavy mountain
snow once again.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 11 AM MST Saturday for WYZ112-114.
High Wind Warning until 7 AM MST Saturday for WYZ106.
NE...None.
&&
UPDATE...MB
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...BW
FIRE WEATHER...GCCHazardous weather outlook, Dec 24, 3:35 AM MST, 18 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 AM MST Fri Dec 24 2021
WYZ109>114-251045-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
335 AM MST Fri Dec 24 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Snow showers will be possible through much of the day with more
bands of snow moving through the area tonight. Snow accumulations
will generally range from 1 to 2 inches overnight. Significant
snowfall is still anticipated over the Sierra Madre and Snowy
Ranges where amounts of 2 to 4 feet will be possible.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Strong winds will develop on Sunday along with the potential for
more bands of snow on Saturday night into Sunday morning. The
strong winds may also produce some blowing snow between Rawlins
and Arlington on Sunday. Mountain snows will persist through
Tuesday.
.Spotter information statement...
Skywarn spotter activation is not anticipated.
NEZ002-003-019>021-054-055-095-096-WYZ101>108-115>119-251045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
335 AM MST Fri Dec 24 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Strong winds will move through the area on Sunday and Sunday
night. Much colder temperatures are anticipated around midweek
with a chance of snow mainly in the northern portions of the area.
.Spotter information statement...
Skywarn spotter activation is not anticipated.
In the hours before
Special weather statement, Dec 24, 9:24 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
924 PM MST Fri Dec 24 2021
WYZ104-105-109-110-250700-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, and Elk Mountain
924 PM MST Fri Dec 24 2021
Strong winds and snow showers entering Carbon County late this
evening could result in hazardous travel conditions at times
tonight. Wind gusts 45 to 55 MPH expected along with brief
periods of heavy snowfall. Be prepared for sudden drops in
visibility in falling and blowing snow as this snow squall moves
across Carbon County over the next few hours.
MB
Event by event
4 high wind, 1 heavy snow, 1 winter weather. Local standard time, as filed.
High Wind, North Snowy Range Foothills
- When
- December 24, 9:56 PM MST to December 25, 2:56 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reported high winds with gusts 60 to 65 MPH. WYDOT mesonet station along Interstate 80 at County Road 402 measured maximum wind gust at 12:32 AM MST on the 25th. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for 7 hours.
High Wind, East Platte County
- When
- December 24, 10:48 PM MST to December 25, 1:02 AM MST
- Where
- East Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo.
Heavy Snow, Laramie Valley
- When
- December 24, 11:00 PM MST to December 25, 1:30 PM MST
- Where
- Laramie Valley forecast zone
- Reported by
- Public
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Received multiple reports from the public of snow accumulations over 6 inches around Laramie.
High Wind, Upper North Platte River Basin
- When
- December 24, 11:14 PM MST to December 25, 7:26 AM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
WYDOT mesonet station Skyline (KSKL) along WY230 measured maximum wind gust 12 miles east-southeast of Encampment at 2:36 AM MST on the 25th.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 24, 11:52 PM MST to December 25, 12:06 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland.
Winter Weather, Central Laramie County
- When
- December 25, 12:48 AM MST to 10:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Public
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Received multiple reports from the public of snow accumulations around 3 inches in Cheyenne.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, December 24 to 27, 20211 death · 14 events
- Heavy Snow and Winter Weather in California, December 24 to 27, 202135 events
- Winter Weather in New York, December 24 to 26, 202127 events
- Heavy Snow and High Wind in Nevada, December 24 to 26, 202156 kt wind · 18 events
- High Wind in Texas, December 24, 202153 kt wind · 9 events
- Heavy Snow and Winter Weather in Washington, December 24 to 27, 20217 events
- Winter Storm and Heavy Snow in Oregon, December 24 to 27, 20216 events
- Heavy Snow and Winter Weather in California, December 24 to 26, 20215 events
- Strong Wind in Illinois, December 24, 2021$5,000 · 5 events
- Ice Storm in Alaska, December 24 to 28, 20215 events
- Winter Weather in Pennsylvania, December 24, 20212 events
- High Wind in New Mexico, December 24, 202154 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991715, 991708, 991725, 991716, 991707, 991726.